Georgia, 2003

Damaging Wind in Georgia, May 1, 2003

May 1, 2003 · NWS JAX · 1 event in 1 county or zone

Waycross 911 dispatch reported numerous trees and power lines down along Dewey Road, Nichols Highway and Pancake Rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Waycross 911 dispatch reported numerous trees and power lines down along Dewey Road, Nichols Highway and Pancake Rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 1:45 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 1, 1:45 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT THU MAY 1 2003

SCATTERED SHOWERS OVER MAINLY COASTAL COUNTIES WITH DEVELOPMENT
FURTHER INLAND OVER SE GA WHERE AIRMASS IS MORE UNSTABLE.
TEMPERATURES RANGE FROM THE LOWER 70S NEAR THE COAST TO MID 80S OVER
INLAND SE GA.

UPPER SHORT WAVE NOW PUSHING ACROSS AREA IS WEAKENING AS IT MOVES
NE.  DEEP MOISTURE AS DEPICTED BY PREVIOUS MODELS IS EAST OF AREA
WITH DRIER AIR OVER WESTERN COUNTIES.  FOR TONIGHT WILL GO WITH
CHANCE POPS ALONG NE FL COASTAL AREAS AND SE GA WITH ONLY SLIGHT
CHANCE OVER INLAND NE FL.  WILL MENTION FOG TONIGHT AS CLOUDS
CLEAR IN WAKE OF DEPARTING SHORT WAVE AND WINDS DROP OFF.  FRIDAY
THERE SHOULD BE LESS CONVECTION AS NVA MOVES INTO AREA WITH
SLIGHT CHANCE POPS OVER EASTERN ZONES WHERE WESTERLY FLOW WILL PIN
SEA BREEZE NEAR THE COAST.  MODELS CONTINUE SHOWING VORT MAX
MOVING INTO AREA FROM THE NW FRIDAY NIGHT SO WILL KEEP A POP
OVERNIGHT AS WEAKENING CONVECTION MAY MOVE INTO NW SECTIONS.
A COLD FRONT WILL DRIFT INTO AREA SATURDAY AND WEAKEN.  WITH
FRONT AND SEABREEZE FRONT WILL KEEP A SMALL POP FOR AFTERNOON
CONVECTION.  SUNDAY LOOKS DRY WITH FRONT DISSIPATING OVER N FL AND
UPPER SHORT WAVE RIDGING.  WILL PUT CHANCE POPS BACK IN FORECAST
FOR EXTENDED PERIOD AS A RETURN FLOW RETURNS AND MOISTURE
INCREASES AGAIN WITH SEABREEZE BEING THE MAIN TRIGGER.  SOUNDS LIKE
SUMMER WEATHER IS CREEPING UP ON US.  MAX TEMPERATURES WILL WARM
INTO THE UPPER 80S FOR MOST AREAS.

.MARINE...LOW PRES SYSTEM APPEARS TO BE DEVELOPING JUST OFF THE NE
FL COAST AT THE MOMENT. THIS WL KEEP THE HIGHER WINDS/SEAS JUST N
INTO THE CHS WATERS. AND EVEN WITH THE AVN WRAPAROUND WIND FCST OF
20-25 KTS THE SEAS IN THE WNAWAVE ONLY TOP OUT AT 5 FT. SO WL MAX
OUT WRAPAROUND WINDS AT 15 KTS THIS EVENING WITH SEAS 3 TO 5
FT...AND DROP THE HEADLINE OF SCEC. REST OF MARINE FCST LOOKS TO
HAVE 15 KTS OR LESS AND SEAS 5 FT OR LESS.

.FIRE WX...NO HEADLINES REQUIRED...ALHTOUGH SAT AFTN RHS WL FALL
INTO THE 30S ACRS NE FL AND UPR 20S ACRS SE GA.

.PRELIMINARY POINT TEMPS/POPS...

AMG 64 88 65 86 / 30 10 30 20
SSI 65 80 67 81 / 30 20 20 20
JAX 66 86 67 85 / 30 20 20 30
SGJ 68 81 67 81 / 30 20 20 30
GNV 63 87 65 87 / 20 10 20 20
OCF 64 87 65 88 / 20 10 20 20

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ZIBURA/HESS
Hazardous weather outlook, May 1, 10:26 AM EST, 6 hours 29 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1126 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE POTENTIAL EXISTS FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS
AFTERNOON ACROSS THE REGION...MAINLY ALONG THE INTERSTATE 75
CORRIDOR. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
CRITERIA...ALTHOUGH A FEW MAY CONTAIN GUSTY WINDS TO 40 MPH AND
SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

In the hours before

Special weather statement, May 1, 3:53 PM EST, 1 hour 2 minutes before
GAZ164-012145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
453 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CHARLTON COUNTY...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR ABOUT 15 MILES
SOUTHWEST OF HILLIARD...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS WEST OF SAINT GEORGE THROUGH 545
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG
WITH GUSTY WINDS TO 50 MPH.

DEESE
Special weather statement, May 1, 4:03 PM EST, 52 minutes before
GAZ132-012130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS WILL IMPACT COFFEE COUNTY THROUGH 530 PM
EDT...

AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF NICHOLLS...OR ABOUT 10
MILES SOUTHWEST OF ALMA...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NICHOLLS THROUGH 530 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
May 1, 4:55 PM EST
Where
Ware County, Bickley
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -82.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354844.